Virginia, 2011

Damaging Winds in Virginia, May 10, 2011

May 10, 2011 · NWS RLX · 2 events in 2 counties and zones

Repetitive showers and thunderstorms dropped southeast from southern Ohio, eastern Kentucky and western West Virginia into Virginia. The convection was along a warm frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Repetitive showers and thunderstorms dropped southeast from southern Ohio, eastern Kentucky and western West Virginia into Virginia. The convection was along a warm frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 6:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 10, 6:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT SLOWLY MOVES EAST ACROSS THE AREA THROUGH
MIDWEEK...WITH UPPER LEVEL DISTURBANCES MOVING SOUTHEASTWARD ALONG
IT...WEAKENING WEDNESDAY.  LOW PRESSURE LATE WEEK AND WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
7 PM UPDATE ...EMPHASIZED HAIL AND DE-EMPHASIZED WIND IN WEATHER
GRIDS WHERE SEVERE WATCHES IN EFFECT.  ALSO WET-BULBED EVENING
TEMPERATURES IN THE RAIN SW HALF OF FORECAST AREA.  FORECAST
OTHERWISE ON TRACK.

PREV DISCN...

IN GRADIENT EAST OF FRONT...DEW POINTS AND INSTABILITY INCREASE THIS
AFTERNOON INTO THIS EVENING.  THIS COMBINED WITH UPPER LEVEL
DYNAMICS KEEP THE THREAT OF STORM TSTMS INTO THE EVENING.  WINDS THE
PRIMARY ISSUE.  POPS LOWER TONIGHT AS SUNS ENERGY REMOVED.  SIMILAR
PATTERN SETS UP FOR WEDNESDAY AFTERNOON EXCEPT THE PRESENCE OF
STRONG DYNAMICS WILL BE LESSENED.  AS A RESULT HAVE GONE WITH CHANCE
POPS THEN.  KEPT CLOSE TO GUIDANCE TEMPS RAISING MINS A BIT TONIGHT
WITH HIGH DEW POINTS AND CLOUD REMNANTS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
QUASI-STATIONARY COLD FRONT REMAINS TO OUR SOUTHWEST AS WEAK WAVES
RIPPLE THROUGH BAROCLINIC ZONE THROUGH THE PERIOD. EXPECT SHOWER
DEVELOPMENT TO CONTINUE ALONG THE BOUNDARY...WITH DIURNAL
ENHANCEMENT. MODELS EACH HAVE THEIR OWN TAKE ON HOW THEY HANDLE
FRONT JUXTAPOSITION OF THE FRONT OVER THE NEXT FEW DAYS.
HOWEVER...WHETHER FRONT WAGGLES NORTH OR SOUTH NEAR OUR FORECAST
AREA WILL PRIMARILY BE DRIVEN BY MESOSCALE PROCESS WHICH MODELS
MAY NOT BE HANDLING ALL THAT WELL. SO..BEST FORECAST APPROACH WAS
TO KEEP CHC POPS TRENDING HIGHER DURING THE AFTERNOON HOURS...WITH
HIGHER CHANCES IN VICINITY OF THE FRONT.

FOR TEMPS...USED RAW CONSENSUS MOS VALUES WITH A FEW TWEAKS...
WHICH RESULTED IN LITTLE CHANGE FROM PREVIOUS FCSTED VALUES. MAIN
TWEAKS WERE TO KEEP OVERNIGHT MINS ON THE WARM SIDE OF MOS
VALUES...DUE TO THE LACK OF RADIATIONAL COOLING...AS RAGGED
SKIES DURING THE MORNING HOURS SHOULD HELP KEEP MORNING LOWS FROM
DIPPING MUCH. THIS TREND WAS ALSO FEATURED IN THE PREVIOUS
FORECAST PACKAGE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OVERALL PATTERN SHOWS LITTLE CHANGE. HOWEVER...MODELS DO PUSH
FRONTAL BOUNDARY EAST OF THE AREA BY SATURDAY MORNING AS AN AREA
OF LOW PRESSURE WORKS ITS WAY TO THE EAST. THE ECMWF CONTS TO BE
THE SLOWER OF THE MODELS IN PUSHING LOW PRESSURE AREA TO THE
EAST...AND BASED ON THE STAGNANT NATURE OF THE WX PATTERN...THE
MODEL OF CHOICE IS THE ECMWF IN HOW IT HANDLES OVERALL SYNOPTIC
PATTERN. USED HPC VALUES WITH MINOR ADJUSTMENTS TO POPULATE
GRIDDED FCST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
IFR OR WORSE IN HEAVY THUNDERSTORMS SW HALF OF THE
AREA...DIMINISHING OVERNIGHT.  POST-RAIN FOG...POSSIBLY DOWN TO IFR
OR WORSE OVERNIGHT THIS AREA.  NE HALF OF AREA WILL BE VFR THROUGH
THE NIGHT FOR THE MOST PART...THOUGH NOT WITHOUT ISOLATED
THUNDERSTORMS EVEN THERE.

ONCE THE MORNING FOG IS GONE...WED WILL BE VFR UNTIL THUNDERSTORMS
FIRE UP...WHICH COULD OCCUR BY MIDDAY.  WHILE LESS ORGANIZED
WED...ANY THUNDERSTORM THAT DOES FLARE UP WILL EASILY BECOME QUITE
HEAVY AS WELL AS SLOW MOVING.

SURFACE FLOW WILL BE LIGHT AND VARIABLE...MAINLY S...BUT GUSTY AND
VARIABLE IN THUNDERSTORMS.  FLOW ALOFT WILL BE LIGHT AND MAINLY FROM
THE W.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND
THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA
AND SOUTHWEST VIRGINIA.  OVERNIGHT POST-RAIN FOG COULD BE MORE
INTENSE AND WIDESPREAD THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    H    M    M    L    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM
NEAR TERM...TRM/AAR
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...TRM
Hazardous weather outlook, May 10, 7:07 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT TUE MAY 10 2011

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>008-013>018-024>027-
033>037-120015-
GREENUP-CARTER-BOYD-LAWRENCE-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
807 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083-084-WVZ009>011-019-020-028>032-038>040-046-
047-120015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-WOOD-PLEASANTS-TYLER-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
807 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, May 10, 7:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT TUE MAY 10 2011

KYZ105-WVZ005-013-024-025-110345-
LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
852 PM EDT TUE MAY 10 2011

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
LAWRENCE...MINGO...SOUTHEASTERN WAYNE...SOUTHWESTERN LINCOLN AND
WESTERN LOGAN COUNTIES...

AT 849 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE ALONG A LINE
FROM 4 MILES SOUTH OF YATESVILLE LAKE STATE PARK TO 6 MILES
SOUTHEAST OF INEZ TO 4 MILES WEST OF WILLIAMSON...MOVING SOUTH AT 30
MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
UP TO AN INCH OF RAIN CAN BE EXPECTED IN A SHORT PERIOD OF TIME.

THESE STORMS WILL BE NEAR ULYSSES AROUND 900 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3812 8291 3818 8280 3793 8248 3805 8220
      3759 8186 3755 8213 3759 8213 3768 8231
      3778 8234 3781 8241 3788 8243 3790 8248
      3795 8252 3795 8256 3789 8259 3788 8263
      3799 8293 3796 8300 3800 8303

30
Local storm report, May 10, 7:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
856 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     FLASH FLOOD      WAYNE                   38.22N  82.44W
05/10/2011                   WAYNE              WV   911 CALL CENTER

            RT 75 AND RT 152 IN LAVALETTE ARE CLOSED. SPRING VALLEY
            RD IN THE SPRING VALLEY AREA IS CLOSED.

&&

EVENT NUMBER RLX1100587

ARB
Local storm report, May 10, 8:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
901 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      JACKSON                 39.05N  82.63W
05/10/2011                   JACKSON            OH   BROADCAST MEDIA

            SEVERAL WATER RESCUES TAKING PLACE.

&&

EVENT NUMBER RLX1100588

NW
Local storm report, May 10, 8:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
902 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             HUNTINGTON              38.41N  82.43W
05/10/2011  E1.00 INCH       CABELL             WV   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZED HAIL HAS BEEN REPORTED ON
            I-64 THROUGH HUNTINGTON.

&&

EVENT NUMBER RLX1100589

ARB
Local storm report, May 10, 8:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
917 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      FLATWOODS               38.52N  82.72W
05/10/2011                   GREENUP            KY   911 CALL CENTER

            TRAILER REPORTED SWEPT AWAY ON REED STREET

&&

EVENT NUMBER RLX1100590

NW
Local storm report, May 10, 8:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
926 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ASHLAND                 38.46N  82.64W
05/10/2011                   BOYD               KY   EMERGENCY MNGR

            TREES DOWN THROUGHOUT THE COUNTY.

&&

EVENT NUMBER RLX1100591

ARB

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 10, 8:30 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.280, -82.100

Trees fell onto power lines. Electrical outages occurred.

Thunderstorm Wind, Dickenson

When
May 10, 8:31 PM EST
Where
Dickenson County, Clintwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.150, -82.470

Trees fell onto power lines. Electrical outages occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299445, 299444.